What causes heart fluttering post hyperbaric oxygen therapy?

default
Posted on Tue, 9 Jun 2015 in Pain Management
Question: I had a PICC line inserted almost 4 months ago for daily IV infusions. I recently started hyperbaric oxygen treatments and have experienced what I think is atrial fluttering as the pressure in the chamber is increased. The sensation is very uncomfortable and a little nauseating. What is the cause of this and should I continue with the hyperbaric oxygen treatments? I'm concerned the pressure in the chamber is causing the vein to close around the catheter allowing limited blood from entering the heart.
doctor
Answered by Dr. Ilir Sharka 3 hours later
Brief Answer:
hyperbaric oxygen therapy may contribute to certain arrhythmias

Detailed Answer:

Hello!

Thank you for asking on HCM!

Regarding your concern, I would like to explain that hyperbaric oxygen therapy may contribute to certain arrhythmias like atrial fibrillation and flutter. There are some case reports referring such a complication.

To avoid these complications from happening, it is very important to properly define the indications for such a therapy, to be cautious regarding the pressure level inside the hyperbaric chamber (to remain lower than three times of normal air pressure), and the procedure to be performed in a well known certified center. You can continue with this therapy (if indications for such a therapy are clearly defined), but it is highly recommended to be closely monitored around and during the procedure (ECG monitoring).

There are some situations, where hyperbaric therapy is not appropriate, such as taking certain chemotherapy drugs. I would like to know, what is the exact reason you are inserted a PICC line?

It doesn't seem that hyperbaric therapy would complicate your venous line patency, as far as this therapy is applied according to precise approved protocols. Nevertheless, it is quite easy to identify if such a problem is present. Just talk to your attending medical staff to make a trial on it.

Hope to have been helpful to you.

Feel free to ask me whenever you need. Greetings! Dr. Iliri
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7209 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Treatment/Therapy ,  

Recent questions on  Chemotherapy

doctor1 MD

I previoulsy had gastric cancer, and had radiation and chemotherapy done. But now i have been cancer free for 5 years, for the past few months i...

doctor1 MD

I am an RN still getting q 6-month echocardiagrams post chemotherapy with Adriamycin and Herceptin (completed these in 1/2008). My echo has always...

doctor1 MD

Have you heard of taking dipirydamole (cardoxin) concurrent with doxorubicin to prevent (circumvent) drug resistance or MDR? have you ever...

doctor1 MD

I am on my third weekly treatment of chemotherapy, and have 9 more weeks to go. I have never had digestion or reflux problems before, but I am...

doctor1 MD

My father is currently under going cancer treatment. Below is a brief summary of his ailment and the treatments undergone so far: Diagnosed with CA...

doctor1 MD

This is related to my fathers cancer treamtent. Diagnosed with CA colon (2013) resected and followed by 12 cycles of FOLFOX . Solitary Lung Met...

doctor1 MD

I am male 93 years young currently under treatment for bladder cancer cancerous material removed and now I am thru thte second of the six shot...

Get personalised answers from verified doctor in minutes across 80+ specialties

196 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2